Alabama, 2019Damaging Winds in Alabama, July 17, 2019
July 17, 2019 · NWS HUN · 8 events in 3 counties and zones
Multiple clusters of thunderstorms moved east through north Alabama during the morning hours. The storms knocked down a few trees in northwest Alabama in Lauderdale, Franklin and Morgan Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple clusters of thunderstorms moved east through north Alabama during the morning hours. The storms knocked down a few trees in northwest Alabama in Lauderdale, Franklin and Morgan Counties. Flash flooding was reported in several locations as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 17, 2:40 AM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 17, 2:40 AM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
340 AM CDT Wed Jul 17 2019
.NEAR TERM...(Today)
Issued at 340 AM CDT Wed Jul 17 2019
One last day of feeling the effects of former TC Barry, now seen as a
fairly amplified 500mb trough with an axis centering over the TN
Valley region this morning. This in conjunction with several remnant
outflow boundaries has kept shower and storm activity going overnight
in northern MS and northwest AL.
With that said, today will be off to a soggy start as isolated to
scattered showers and thunderstorms continue spreading east in a
very moist airmass over the Valley. Although some uncertainty remains
as to just how organized these storms will become, recent radar
trends and CAM guidance suggests that coverage will continue to
increase through sunrise. As mentioned in the previous discussion,
forecast soundings still show sufficient bulk shear between 20-30 kts
and MUCAPE values between 1000-2000 J/kg during the morning hours,
especially over NW AL. With that said, would not be surprised to see
these storms become more linear over the next several hours, growing
as a broken line or a small MCS. Strong gusty winds up to 40-50 mph
will be possible, especially along any bowing segments. Flash
flooding will also be a concern during the morning hours with PW
values ranging from 2-2.25 in. Flash flooding concerns will be
maximized over northwest AL, where an additional 1-1.5 inches of
rainfall is expected during the morning hours.
Expect this complex of storms to weaken in nature as it tracks east
over the Valley late this morning, but additional thunderstorm
development will be possible this afternoon along any resulting
cold pool/outflow boundaries. Given any breaks in cloud cover that
would allow for further destabilization, could not rule out a strong
storm or two this afternoon. Otherwise, highs will be in the mid to
upper 80s with southwest winds.
.SHORT TERM...(Tonight through Friday)
Issued at 340 AM CDT Wed Jul 17 2019
Expect most thunderstorm activity to die down by this evening as the
trough axis center moves east of the Valley. Will mention that some
CAM guidance has been hinting at a cluster of showers/storms trailing
down into the Valley just after sunset, but this seems to have
little support overall. Will keep low chance PoPs in overnight, with
low temperatures in the low to middle 70s.
The trough axis will slide east of the Valley on Thursday and an
upper ridging pattern will begin to build over the Southeast. This
will result in a noticeable warming trend, with high temperatures
climbing back into the low to middle 90s Thursday and Friday. With
dew points ranging from the low to middle 70s, it will certainly feel
uncomfortable with heat indices climbing into the 100-105F range both
Thursday and Friday. Overnight lows will remain in the low to middle
70s, providing very little in the way of relief. Will keep low chance
PoPs in during daytime heating hours.
.LONG TERM...(Friday night through Tuesday)
Issued at 340 AM CDT Wed Jul 17 2019
For the beginning of the extended period, broad upper ridging will be
in place from northern Mexico and the Desert SW, eastward across the
southern states and much of the Atlantic Basin south of 30N. North of
this ridge, the northern stream continued in a west to east manner
roughly along the United States/Canadian border. An upper low moving
across the British Columbia coast will help induce the formation of
another upper low east of the Hudson Bay. This will produce a more
amplified upper pattern towards the middle of next week, with
troughing extending southward from east/central Canada to the Ohio
Valley. Upper ridge maxima heights during this period will build
westward from the Tennessee/Ohio Valley to the 4-Corners by the start
of next week.
For the region - the forecast into early next week will feature very
warm to hot conditions. After a muggy night Friday night with lows
only in the low/mid 70s, highs on Saturday will rise into the lower
90s. This warmth coupled with dewpoints in the mid 70s will produced
heat indices in the upper 90s to 106 degree range. Similar conditions
are forecast for Sat night with lows in the mid 70s. A tad cooler on
Sunday with highs around 90, and heat index values in the mid/upper
90s. A savings grace from even hotter temperatures, is higher amounts
of moisture to create more clouds than sun, that will help temper
high temperature potential. Along with the clouds (moisture),
daytime heating will produce mainly afternoon to early evening
showers and thunderstorms.
The longer range models as noted above were developing troughing
across the eastern CONUS. They also noted a frontal boundary moving
southward towards the region. Unfortunately inter-model agreement is
not very high from the beginning of the next work week onward, with
significant differences in the deterministic model output. From the
500mb level to the surface, the models were hinting at better rain
chances for the start of the new work week. Followed this line of
thinking, with 50 percent shower/t-storm chances for Monday/Monday
night. More clouds and the greater rain chances will bring cooler
high/low temperatures for the first part of next week. High
temperatures around 90 on Monday, should cool into the mid/upper 80s
for Tuesday and Wednesday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1238 AM CDT Wed Jul 17 2019
No changes from previous aviation forecast reasoning. VFR conds are
currently observed, with a SW flow arnd 5 knots which should inhibit
development of light BR/FG at the terminals. Meanwhile, convection
will continue to redevelop to our west, as an approaching mid-level
trough (remnants of Barry) begins to strengthen lift in the vicinity
of several lingering outflow boundaries. This activity may evolve
into a broader complex of convection as it tracks eastward thru our
region, and we have introduced VCTS at MSL/06Z and HSV/08Z, along
with TEMPO groups for TSRA and MVFR cig/vsby reductions in the 08-14Z
timeframe. Although threats from this complex of convection will
likely end by 14-16Z, additional development of SHRA/TSRA may occur
along its residual outflow boundary late in the TAF period, and we
have included VCTS for this beginning at 20Z. At this point, aftn
convection has been removed from the forecast after 00-01Z. However,
this will need to be monitored closely as an additional storm cluster
may drop southeastward into the region late Wednesday night.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...25
SHORT TERM...25
LONG TERM...RSB
AVIATION...70/DD
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 17, 3:17 AM CST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
417 AM CDT Wed Jul 17 2019
ALZ001>010-016-TNZ076-096-097-180000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
417 AM CDT Wed Jul 17 2019
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Today and Tonight...
Numerous thunderstorms are forecast to affect the Tennessee Valley
today. Rainfall totals of around 2 inches over northwest Alabama
could result in flash flooding or areal flooding, especially those
areas that impacted by several rounds of heavy rainfall. Wind gusts
to 50 mph and frequent lightning is also possible with the stronger
storms. Thunderstorm chances will diminish from west to east this
evening, as an upper level system exits the region.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Heat concerns return to the area on Thursday, continuing through
Saturday. Daytime high temperatures will peak into the mid 90s, with
Heat Index values from the upper 90s to excess of 105 degrees.
Residual moisture along with very warm to hot temperatures, will
result in mainly afternoon and early evening thunderstorms each
day. A frontal boundary approaching the region early next week, will
bring somewhat higher chances for thunderstorms next Monday through
Tuesday.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
Thunderstorm Wind, Lauderdale
- When
- July 17, 4:20 AM CST
- Where
- Lauderdale County, 2.78 mi NW of Jacksonburg
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.909, -87.704
A tree was knocked down on Whites Lake Bridge on CR 7. Time estimated from radar.
Thunderstorm Wind, Lauderdale
- When
- July 17, 4:20 AM CST
- Where
- Lauderdale County, 0.67 mi ENE of Johnson Xrds
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.975, -87.740
A tree was knocked down at CR 94 at CR 344.
Thunderstorm Wind, Lauderdale
- When
- July 17, 4:30 AM CST
- Where
- Lauderdale County, 0.21 mi SSE of Zip City
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.947, -87.668
A tree was knocked down at 9010 Highway 17. Time estimated by radar.
Thunderstorm Wind, Lauderdale
- When
- July 17, 4:30 AM CST
- Where
- Lauderdale County, 3.25 mi W of Green Hill
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.962, -87.557
A tree was knocked down at CR 94 and CR 344.
Thunderstorm Wind, Lauderdale
- When
- July 17, 4:30 AM CST
- Where
- Lauderdale County, 2.46 mi ESE of Blackburn
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.916, -87.590
A tree was knocked down and a power pole broke in half at CR 47 and CR 94.
Thunderstorm Wind, Lauderdale
- When
- July 17, 4:30 AM CST
- Where
- Lauderdale County, 2.51 mi E of St Florian
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.873, -87.576
A tree was knocked down at CR 27 near CR 30.
Thunderstorm Wind, Franklin
- When
- July 17, 6:47 AM CST
- Where
- Franklin County, 2.82 mi NNE of Hodges
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.370, -87.920
A few trees were knocked down in the Scott Bridge area. Time estimated from radar.
Thunderstorm Wind, Morgan
- When
- July 17, 11:30 AM CST
- Where
- Morgan County, 1.85 mi ENE of Trinity
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.633, -87.052
Trees were knocked down near the railroad tracks and Finley Island Road in Decatur.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 17 to 21, 201959 injured · 4 events
- Excessive Heat in Illinois, July 17 to 21, 20192 deaths · 2 events
- Excessive Heat in Oklahoma, July 17 to 20, 201935 injured · 17 events
- Damaging Winds in Connecticut, July 17, 20191 death · $29,000 · 61 kt wind · 6 events
- Rip Current in Florida, July 17, 20191 death · 1 event
- Tornado and Flash Flood in South Dakota, July 17, 20193 injured · $405,000 · EF1 · 27 events
- Damaging Winds in Georgia, July 17 to 18, 20191 injured · $136,000 · 60 kt wind · 10 events
- Flooding and Damaging Winds in Massachusetts, July 17, 2019$52,000 · 55 kt wind · 33 events
- Damaging Winds and Lightning Strikes in New York, July 17, 20191 injured · $53,000 · 61 kt wind · 12 events
- Excessive Heat in Iowa, July 17 to 20, 201951 events
- Damaging Winds in North Carolina, July 17, 2019$79,000 · 50 kt wind · 6 events
- Damaging Winds in Pennsylvania, July 17, 20192 injured · $19,000 · 61 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842154, 842155, 842152, 842156, 842157, 842159, 842160, 842161.